Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Jul 17, 2021, 8:00 PM CDT for Sumner County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 8:00 PM CDT (01:00 UTC)
- Expired
- Jul 17, 2021, 9:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
County Sumner County, KS
The radar
The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
423 WWUS83 KICT 180100 SPSICT Special Weather Statement National Weather Service WICHITA KS 800 PM CDT Sat Jul 17 2021 KSZ092-180200- Sumner- 800 PM CDT Sat Jul 17 2021 ...Brief Funnels and Landspout Tornadoes Possible... Conditions favor the potential for brief funnels and even a brief landspout tornado as storms develop across the area. Any landspout tornadoes which develop are expected to be very brief and pose mainly a gusty wind threat. If one is spotted, take the necessary precautions to ensure your safety, then report it to local law enforcement. LAT...LON 3726 9759 3726 9735 3700 9737 3715 9764 $$ COOK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 4:07 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 17, 4:07 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Wichita KS 407 PM CDT Sat Jul 17 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 406 PM CDT Sat Jul 17 2021 The main forecast concerns remain the spatial and temporal uncertainty with regard to periodic thunderstorm chances through Monday, and the potential for additional locally heavy rainfall and localized flooding. Tonight through Tuesday night: Outflow boundaries have pushed southward into northern Oklahoma after storms this morning into this afternoon, temporarily stabilizing the environment over our southern counties. Water vapor imagery indicates a shortwave/MCV over northeast Kansas. Also, there is a separate low-level confluence zone stretching from northwestern KS across central and east-central KS, which may be a focus for isolated storms or small clusters this evening in our central Kansas counties. Moist southeasterly upslope flow will persist over the High Plains tonight through Sunday night, with anomalously high precipitable water continuing to expand northward through the Central Plains. Several weak impulses are noted in the water vapor imagery upstream from Kansas, with a decent wave over eastern Montana. Short range models bring this wave slowly southward through the Kansas region late Sunday into Monday. Will ramp up chances for thunderstorms Sunday into Monday morning, with relatively higher pops in central and south-central Kansas. Confidence is low-medium on the spatial/temporal resolution of storm chances however. Southeast KS will be the most prone to flash flooding potential, so later shifts may need a flood watch once confidence increases in timing/location of MCS potential, Overall, we are anticipating a few MCS clusters to affect portion(s) of our forecast area from Sunday into Monday morning. Drier weather is expected Monday night into Tuesday behind the departing shortwave trough. Temperatures will be slightly cooler than normal through Tuesday. .LONG TERM...(Wednesday through Saturday) Issued at 406 PM CDT Sat Jul 17 2021 Medium range ensembles show upper ridging over the Rockies spreading eastward over the Central/Northern Plains during this time period with dry weather expected. Temperatures should moderate to near to slightly above normal by Thursday-Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1237 PM CDT Sat Jul 17 2021 Tafs were quite messy today with the ongoing precip at KICT and KCNU vicinities. The models also struggling just a bit with the clearing elsehwere. Hi res models suggest that much of the area is not done with TRW this afternoon. Many of the models develop TRW over the areas that are experiencing clearing and possible heating. I am struggling a little bit with that as the convergence seems very limited. It is possible they may fire on some left over boundaries from this morning. We will continue to monitor for convection development as me move through the afternoon. Most sites should see the low clouds dissipate except for possibly KCNU and then redevelop towards sunrise and then lift as the morning progresses. More TRW is possible tomorrow, however, I have omitted the mention at this time to get a better grasp on timing and let the later tafs pick up with a better idea on when/where. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 88 69 85 / 30 40 50 50 Hutchinson 69 89 67 86 / 40 40 50 40 Newton 69 86 67 84 / 40 40 50 40 ElDorado 70 86 68 84 / 40 40 50 40 Winfield-KWLD 71 87 69 85 / 30 40 50 50 Russell 68 89 66 86 / 40 40 50 30 Great Bend 68 86 66 84 / 30 40 50 30 Salina 70 89 67 86 / 50 40 40 30 McPherson 68 87 66 84 / 40 40 50 40 Coffeyville 71 87 69 86 / 40 40 30 50 Chanute 71 86 69 85 / 30 30 30 40 Iola 70 85 68 84 / 30 30 20 30 Parsons-KPPF 71 87 69 85 / 40 40 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...CWH
Hazardous weather outlook, Jul 17, 5:27 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 527 PM CDT Sat Jul 17 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 527 PM CDT Sat Jul 17 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight An isolated storm or two is possible this evening with locally heavy rainfall and gusty winds. A few small thunderstorm clusters could develop across the region after midnight. The main threats from these storms will be pockets of very heavy rainfall, localized flooding, and wind gusts to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances will continue Sunday into Monday, with the highest chances Sunday into Sunday night. A few severe thunderstorms are possible, capable of large hail and damaging winds. Pockets of heavy rainfall and localized flooding will also remain a concern, especially where flooding is currently ongoing across southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 17, 7:18 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service WICHITA KS
718 PM CDT Sat Jul 17 2021
KSZ092-180045-
Sumner KS-
718 PM CDT Sat Jul 17 2021
The National Weather Service in WICHITA has issued a
* Significant Weather Advisory for...
Southeastern Sumner County in south central Kansas...
* Until 745 PM CDT.
* At 716 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 6 miles southwest
of Geuda Springs, or 11 miles west of Arkansas City...moving south
at 30 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Geuda Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3717 9741 3716 9716 3713 9715 3700 9715
3700 9736
TIME...MOT...LOC 0017Z 346DEG 25KT 3707 9725
COOKSpecial weather statement, Jul 17, 7:25 PM CDT, 35 minutes before
Special Weather Statement National Weather Service WICHITA KS 725 PM CDT Sat Jul 17 2021 KSZ092-093-098-180100- Cowley-Sumner-Chautauqua- 725 PM CDT Sat Jul 17 2021 ...Brief Funnel Sighted... At 7:20 pm several reports of brief funnels have been received south of Wellington. These funnels are expected to continue to develop and dissipate over the next hour or so. For the most part, these are not expected to touch down. If they do, they should remain weak and very short lived. Should they touch down near you avoid them, as they can contain brief gusty winds. The National Weather Service in Wichita will continue to monitor these and the situation in the event conditions change. LAT...LON 3728 9760 3716 9640 3700 9635 3700 9745 COOK
Local storm report, Jul 17, 7:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TORNADO 5 S WELLINGTON 37.20N 97.40W
07/17/2021 SUMNER KS STORM CHASER
LANDSPOUT.
&&Special weather statement, Jul 17, 8:00 PM CDT, 0 minutes before
Special Weather Statement National Weather Service WICHITA KS 800 PM CDT Sat Jul 17 2021 KSZ092-180200- Sumner- 800 PM CDT Sat Jul 17 2021 ...Brief Funnels and Landspout Tornadoes Possible... Conditions favor the potential for brief funnels and even a brief landspout tornado as storms develop across the area. Any landspout tornadoes which develop are expected to be very brief and pose mainly a gusty wind threat. If one is spotted, take the necessary precautions to ensure your safety, then report it to local law enforcement. LAT...LON 3726 9759 3726 9735 3700 9737 3715 9764 COOK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:05 PM CDT | River Flood Warning | ICT | Montgomery | 44 hr |
| Jul 17, 7:18 PM CDT | Special Weather Statement | ICT | Sumner | 27 min |
| Jul 17, 7:25 PM CDT | Special Weather Statement | ICT | Sumner | 35 min |
| Jul 18, 1:33 PM CDT | Special Weather Statement | ICT | Barton | 27 min |
| Jul 18, 2:13 PM CDT | Special Weather Statement | ICT | Barton | 17 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.